Free
Case Reports  |   October 1999
Cardiogenic Failure after Isolated Neurologic Injury: A Report of Two Cases 
Author Affiliations & Notes
  • Robert M. Pousman, D.O.
    *
  • Lee C. Parmley, M.D., J.D.
  • *Assistant Clinical Professor. †Associate Professor.
Article Information
Case Reports
Case Reports   |   October 1999
Cardiogenic Failure after Isolated Neurologic Injury: A Report of Two Cases 
Anesthesiology 10 1999, Vol.91, 1165. doi:
Anesthesiology 10 1999, Vol.91, 1165. doi:
CARDIAC sequelae after neurologic injury are a well-described phenomenon. 1,2 However, most reports focus on electrocardiographic findings as well as pulmonary edema. 3,4 We present two cases of overt cardiac failure after isolated neurologic injury in two previously healthy patients.
Case Reports 
Case 1
A 26-yr-old healthy woman fell from a moving golf cart, striking her occiput. She lost consciousness and experienced seizures at the scene. Initial Glasgow coma scale was 6. She was intubated at the scene and transferred to Hermann Hospital. Intravenous mannitol (70 g) was administered in flight. Upon arrival at the hospital, blood pressure BP was 110–150/75–110 mmHg, and heart rate was 120–150 beats/min. Intravenous lorazepam and phenytoin were administered to treat seizure activity. Computed tomography scan showed occipital fracture with diffuse cerebral edema, obliteration of basal cisterns, subarachnoid hemorrhage, and contusions in the frontal and temporal areas. In the intensive care unit, BP was 98/57 mmHg, mean arterial pressure was 67 mmHg, heart rate was 140 beats/min, and bladder temperature was 38°C. An intracranial pressure (ICP) monitor was placed, showing an initial ICP of 33–38 mmHg.
Efforts to control elevated ICP were immediately instituted. Phenylephrine was started to support mean arterial pressure, and hypothermia to 33°C was instituted for aid in controlling ICP. Status epilepticus was diagnosed on electroencephalogram, for which appropriate anticonvulsant therapy was initiated with phenytoin and lorazepam.
A pulmonary artery catheter was inserted. Central venous pressure was 19 mmHg, pulmonary capillary wedge pressure was 22 mmHg, cardiac index was 1.3 l · min−1· m2−1, systemic vascular resistance index was 2,733 dyne · s−1· cm5−1, and mixed venous oxygen saturation was 66%. Phenylephrine was discontinued, and multiple vasoactive agents (dopamine, dobutamine, norepinephrine, milrinone) were sequentially initiated to treat cardiogenic failure. Electrocardiogram showed sinus tachycardia along with poor R-wave progression anteriorly, associated with elevation of cardiac isoenzymes. A two-dimensional transthoracic echocardiogram showed severe depression of systolic function, dilated left ventricle, no valvular abnormalities, and an estimated ejection fraction of 30%.
Other complications included rhabdomyolysis with acute renal failure, as well as hepatic dysfunction from hypoperfusion. By hospital day 4, the patient's hemodynamic profile improved, allowing reduction of pharmacologic support to single-agent therapy with dopamine, and thereafter removal of pulmonary artery catheter.
Despite a complicated course, metabolic derangements eventually corrected, and she was transferred to a subacute facility approximately 4 weeks after injury. Subsequent functional recovery was good, with no evident lasting cardiac dysfunction.
Case 2 
A 29-yr-old healthy female presented to the Emergency Center with a chief complaint of the worst headache of her life. Her mental status declined quickly to deep coma, with a Glasgow coma scale of 4. She was intubated and transferred to our facility via  helicopter. Empirically, 60 g mannitol was administered intravenously. Initial vital signs were BP 80/50 mmHg and heart rate 80 beats/min. A computed tomography scan showed massive intraventricular hemorrhage with associated hydrocephalus, and a ventriculostomy was placed; initial ICP was 18 mmHg. Arteriogram showed a retro-splenial arteriovenous malformation.
In the intensive care unit, BP was 100/65 mmHg, and heart rate was 87 beats/min, with phenylephrine infusion in use to support mean arterial pressure. A pulmonary artery catheter was inserted. Cardiac index was 1.2 l · min−1· m2−1, pulmonary capillary wedge pressure was 18 mmHg, mixed venous oxygen saturation was 54–67%, and systemic vascular resistance index was 3,720 dyne · s−1· cm5−1. Profound metabolic acidemia ensued; serum lactate level was 10.7 mM, and phenylephrine was discontinued. Dopamine then dobutamine were begun. A two-dimensional transthoracic echocardiogram demonstrated severely depressed biventricular function with a qualitative ejection fraction of 20–24%. Afterload reduction was attempted with enalaprilat, as well as additional inotropic support with milrinone. Cardiac index eventually improved to 3.7 l |B1 min−1· m2−1, and pharmacologic support was reduced to single-agent therapy.
She, too, developed hepatic dysfunction and acute renal failure. Malignant ICP developed; barbiturate coma was induced, and ICP gradually improved. Inotropic support was eventually converted to digoxin, which was continued beyond her stay in the intensive care unit. The patient made a full neurologic recovery and wished to proceed with her originally scheduled arteriovenous malformation resection. Preoperative cardiologic workup showed moderately depressed left ventricular function with mildly dilated left atrium and mild mitral regurgitation with a qualitative ejection fraction of 35–39%. An adenosine stress test was performed with normal hemodynamic response, and a myocardial perfusion single-photon emission computed tomography imaging study showed normal results. The patient underwent resection of her arteriovenous malformation 42 days after admission. Her postoperative course was not characterized by cardiovascular complication, although she did develop malignant intracranial hypertension and cerebral venous thrombosis. Computed tomography scan showed diffuse edema, and magnetic resonance imaging identified midbrain infarction. Life support was withdrawn and the patient died.
Discussion 
Avoiding secondary brain injury, primarily by avoiding hypotension, is paramount to the long-term outcome of the neurologically injured patient. 5,6 Classic teaching states that hypotension in the face of trauma is not attributable to brain injury alone, and hypovolemia as a source of hypotension should be investigated. Recently, there has been interest in the clinical existence of neurogenic hypotension. Chesnut et al.  7 reviewed the data in the Traumatic Coma Data Bank to find hypotension associated in the absence of severe extracranial injury in a number of patients; however, the cause was believed to be related to liberal use of diuretics in the early injury period. Direct cardiogenic effects of brain injury have been described in animal models; reductions in heart rate, mean arterial pressure, and cardiac output are presumably attributable to excessive vagal tone. 8 
We report two cases of overt cardiogenic failure in previously healthy patients after isolated neurologic injury. In our experience, the unique aspects of these cases are the marked cardiac dysfunction in the absence of pulmonary edema. Myocardial necrosis from effects of catecholamine surge has been described, as has an increase in sympathetic nervous system activity with exaggerated catecholamine release after brain injury. 9 Conceivably, this catecholamine outpouring and tremendous stimulation of cardiac β-receptors result in metabolic activity beyond anerobic threshold, and reduction in cardiac output is similar to that observed in stunned myocardium.
References 
References 
Connor RCR: Myocardial damage secondary to brain lesions. Am Heart J 1969; 78: 145–8
McLeod AA, Neil-Dwyer G, Meyer CHA, Richardson PJ, Cruick-shank J, Bartlet J: Cardiac sequelae of acute head injury. Br Heart J 1982; 47: 221—6
Hammermeister KE, Reichenbach DD: QRS changes, pulmonary edema, and myocardial necrosis associated with subarachnoid hemorrhage. Am Heart J 1969; 78: 94–100
Gascón P, Ley TJ, Toltzis RJ, Bonow RO: Spontaneous subarachnoid hemorrhage simulating acute transmural myocardial infarction. Am Heart J 1983; 105: 511–513
Chesnut RM, Marshall SB, Piek J, Blunt BA, Klauber MR, Marshall LF: Early and late systemic hypotension as a frequent and fundamental source of cerebral ischemia following severe brain injury in the traumatic coma data bank. Acta Neurochir 1993; 59(suppl): 121–5
Chesnut RM: Avoidance of hypotension: Conditio sine qua non of successful severe head-injury management. J Trauma 1997; 42: S4–9
Chesnut RM, Gautille T, Blunt BA, Klauber MR, Marshall LF: Neurogenic hypotension in patients with severe head injuries. J Trauma 1998; 44: 958–63
Brown FD, Jafar JJ, Krieger K, Johns L, Leipzig TJ, Mullan S: Cardiac and cerebral changes following experimental head injury, Head Injury: Basic and Clinical Aspects. Edited by Grossman RG, Gildenberg PL. New York, Raven Press, 1982, pp 151–7
Clifton GL, Ziegler MG, Grossman RG: Circulating catecholamines and sympathetic activity after head injury. Neurosurgery 1981; 8: 10–4